08 July, 2011
Ashwagandha is an herb favored by practitioners of Ayurvedic wellness. The herb has been associated with reducing inflammation and stress; it has been found to be mentally and physically invigorating; and it has been shown to have antioxidant properties. Large doses of ashgawandha are associated with side effects like vomiting, nausea and severe diarrhea, although the evidence is anecdotal. Diarrhea caused by ashgawandha will have symptoms and side effects in common with other types of diarrhea.
Dehydration is the number one side effect of all cases of diarrhea, including the kind caused by large doses of ashwagandha. It is also very dangerous. Should you become dehydrated from diarrhea, you will likely experience great thirst, fatigue, lightheadedness, dry skin and an increased heart rate. You will need to urinate less frequently, and your urine will be dark yellow and heavily concentrated. If you are dehydrated, avoid physical activity and hot temperatures. Drink water and other drinks that contain electrolytes. Sometimes, the diarrhea caused by ashwagandha can be accompanied by nausea. If this is the case, you might not be able to drink fluids without throwing them up. Seek immediate medical attention if that happens.
Another side effect of ashwagandha diarrhea is incontinence, which is the decreased ability to control your bowels. Diarrhea is often accompanied by severe abdominal cramps. When you combine abdominal cramping with watery stool, it can be very difficult to hold fecal matter in. As a result, you may experience frequent and urgent desires to use the bathroom. It is a good idea in such circumstances to remain near a bathroom at all times, as the diarrhea might not wait if it takes too long for you to get to one.
Diarrhea is, in part, an attempt by your body to flush out a perceived toxin. When you take too much ashwagandha, your body perceives it as a toxin. The onset of diarrhea can trigger other mechanisms that your body uses to get rid of the toxin. Severe abdominal pain may occur to notify you that something is wrong and that you should not repeat the action you have just taken--in this case the consumption of a large dose of ashwaghanda. Abdominal cramping serves to move an ingested toxin quickly through the digestive system and prevent its absorption into the blood. Nausea prevents further ingestion of the toxin. You might experience all or none of these alongside your ashwagandha-induced diarrhea.
- flik47/iStock/Getty Images